North Dakota, 2018

Hail in North Dakota, August 23, 2018

August 23, 2018 · NWS BIS · 1 event in 1 county or zone

Isolated thunderstorms developed during the morning hours over southwest North Dakota ahead of an approaching shortwave trough, with one producing nickel size hail over Golden Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms developed during the morning hours over southwest North Dakota ahead of an approaching shortwave trough, with one producing nickel size hail over Golden Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 6:51 AM MST, 59 minutes earlier.

Area forecast discussion, Aug 23, 6:51 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
851 AM CDT Thu Aug 23 2018

.UPDATE...
Issued at 846 AM CDT Thu Aug 23 2018

Quick update to increase chances for showers and thunderstorms
this morning in the southwest, with developing thunderstorm
activity there. Not expecting those storms to become severe as
they develop northward.

UPDATE Issued at 629 AM CDT Thu Aug 23 2018

No major changes needed for this update. Storms have begun to
develop over southeastern Montana and the CAMs are still in good
agreement that storms will increase in coverage and enter our
southwest around 13z to 14z. Blended the latest obs to the
forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 435 AM CDT Thu Aug 23 2018

Forecast highlights in the short term will revolve around
developing showers and thunderstorms far southwest this morning,
spreading north and east across the rest of western and central
North Dakota through late tonight.

A closed mid level low currently spinning over south central
Montana will continue to push east through the day, approaching
western North Dakota early this afternoon. A few isolated showers
and a couple of lightning strikes have been noted across
northwestern South Dakota and southeastern Montana early this
morning, but the latest CAM guidance is in good agreement that
most activity will start developing in the 12z to 15z time frame
across southeastern Montana/southwestern North Dakota with the
arrival of a potent shortwave and more substantial height falls.

Regarding the severe thunderstorm threat for today and tonight,
MUCAPE values of 2-3K J/kg are forecast over the southern two
thirds of the area by the mid to late afternoon hours. 0 to 6 km
bulk shear will be marginal, generally ranging from 20 to 30
knots. While the shear is marginal, abundant moisture, strong
forcing, and moderate instability will bring the potential for a
few strong to severe storms along and south of I-94. The main
threats will be hail up to an inch and 60 mph wind gusts.
Additionally, these storms will be slow moving and the latest run
of the NAEFS continues to advertise PWATs and mean 850 mb
specific humidity anomalies in the 99 and 97.5 percentiles
respectively. This suggests that some storms will be capable of
locally heavy rainfall and torrential downpours. SPC continues to
have southwest and south central ND including the James River
Valley in the marginal outlook with the slight risk area to our
south across the eastern half of South Dakota.

.LONG TERM...(Friday through Wednesday)
Issued at 435 AM CDT Thu Aug 23 2018

A progressive ridge builds into the region Friday, drying things
out and bringing another surge of warm air into western and
central North Dakota. Highs Friday will approach 90 over many
areas in the west. Ridging is quickly followed by another
shortwave trough and surface cold front that should swing through
late Friday and into Saturday, bringing another chance of showers
and thunderstorms east, along with some cooler temperatures.
Ahead of the cold front, sustained winds across the far northwest
may range from 15 to 20 mph for a couple hours on Friday
afternoon. This in combination with minimum relative humidity
values as low as 15 percent, will bring the potential for near
critical to critical fire weather conditions. Model uncertainty
still exists regarding how long higher sustained winds will be
possible over this area so we will continue to monitor the trends
closely.

A long wave trough develops late in the weekend/early next week
over western Canada into the northwestern United States. While
considerable uncertainty still remains regarding specifics,
periodic chances of showers and thunderstorms will be possible
Sunday and through the beginning of the work week. The most
promising day for widespread rainfall and a few strong
thunderstorms appears to be Sunday at this time. The past few runs
of the NAEFS have also highlighted this period for anomalous
PWATs and 850 mb mean specific humidity, so it will be interesting
to see how the pattern evolves as heavy rainfall could end up
being the story with this system.

After the trough moves out of the plains, global models suggest a
period of zonal flow that will proceed the development of a long
wave ridge across the central US late next week. This would
result in above seasonal temperatures for the beginning of next
month.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM CDT Thu Aug 23 2018

An upper level low continues to approach western North Dakota and
will move across the state through the forecast period. Chances
of showers and thunderstorms will also accompany this system along
with mid to high cloud cover. Storms will likely enter
southwestern North Dakota around 13z to 15z. Showers and storms
will be possible across the whole forecast area through the
period, but the most widespread showers and storms are expected across
the southern half of North Dakota. A couple of storms south of
I-94 could become strong to severe. Hail of to the size of
quarters and wind gusts up to 60 mph will be possible with the
stronger storms. VFR conditions are expected through the period,
but brief periods of IFR visibilities will certainly be possible
at any station underneath any thunderstorm.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 23, 2:20 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
420 AM CDT Thu Aug 23 2018

NDZ001>005-009>013-017-021>023-025-240930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-Foster-
420 AM CDT Thu Aug 23 2018 /320 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon and tonight
across western and central North Dakota. The threat for severe
weather will be low over the northwest and north central, however
abundant moisture and slow storm motions will bring the potential
for locally heavy rainfall with any stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Friday through
Saturday with better chances on Sunday through Tuesday. At this
time, the best chances for a few strong storms will be late
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>020-031>037-040>048-050-051-240930-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-
Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
420 AM CDT Thu Aug 23 2018 /320 AM MDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Widespread thunderstorms area expected over central and southern
North Dakota this afternoon and tonight. A few storms could be
strong to severe along and south of Interstate 94. Large hail up
to the size of quarters and wind gusts to 60 mph will be the main
threats with any of the stronger storms. Additionally, these
storms will be slow moving and have abundant moisture available,
potentially leading to locally heavy rainfall and torrential
downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Friday through
Saturday with better chances on Sunday through Tuesday. At this
time, the best chances for a few strong storms will be late
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Thursday night.

ZH

In the hours before

Special weather statement, Aug 23, 6:00 AM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 AM MDT THU AUG 23 2018

NDZ031-231330-
Golden Valley ND-
700 AM MDT THU AUG 23 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GOLDEN VALLEY
COUNTY UNTIL 730 AM MDT...

At 659 AM MDT, a strong thunderstorm was located 5 miles north of
Golva, or 7 miles south of Beach, moving north at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Beach and Sentinel Butte.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4705 10404 4704 10378 4674 10394 4675 10404
TIME...MOT...LOC 1259Z 195DEG 18KT 4681 10402

EDWARDS

The radar

The Glasgow radar (KGGW), 243 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Golden Valley

When
August 23, 7:50 AM MST to 7:52 AM MST
Where
Golden Valley County, 0.47 mi W of Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.920, -104.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776078.